Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 5, NWS Midland/Odessa, TX

August 20, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 20, 2016, 8:46 PM CDT for Presidio County, Texas. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 8:46 PM CDT (01:46 UTC)
Expired
Aug 21, 2016, 10:52 AM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

319 
WGUS44 KMAF 210146
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT SAT AUG 20 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Recent heavy rain in the area has resulted in water flowing into the
drainage basins running into the Rio Grande.  This has contributed to 
water rising to above flood stage at Candelaria 3N on the Rio Grande. 
Water levels are expected to decrease to below flood stage and action
stage Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will likely be the last statement unless additional heavy rains 
occur.

&&

TXC377-211552-
/O.NEW.KMAF.FL.W.0005.160821T0146Z-160821T1552Z/
/CDET2.1.ER.160820T2341Z.160821T0100Z.160821T0352Z.NO/
846 PM CDT SAT AUG 20 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Sunday morning, or until the warning is cancelled.
* At  8PM Saturday the stage was 9.4 feet (2.9 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 9.3 feet (2.8 meters) on 
Sep 6 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    9.4   Sat  8 PM   7.8   7.2   6.6   6.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.9   Sat  8 PM   2.4   2.2   2.0   2.0

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 20, 6:31 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 6:31 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
631 PM CDT SAT AUG 20 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected for much of the night at the west
Texas and southeast New Mexico terminals. Scattered thunderstorms
are expected this evening along and near the Pecos River and could
impact KCNM, KINK, KPEQ, and KFST. Will handle with tempo VFR
groups for gusty winds and rain at these terminals and then
monitor for possible amendments. Otherwise, a period of MVFR
ceilings are expected at most terminals late tonight and Sunday
morning from around 12z to 16z. VFR conditions are expected at all
the terminals by late Sunday morning.

12

&&

.PREV DISCUSSION... /issued 225 PM CDT SAT AUG 20 2016/

DISCUSSION...

A cold front is moving south through the northern Permian Basin this
afternoon, preceded by an outflow boundary/prefrontal trough which
is near the Pecos River.  Showers and thunderstorms have been slow
to develop, but with heating this afternoon, and the arrival of the
front, it appears widely scattered showers and storms will be
possible over most of the Permian Basin with better chances over the
higher terrain where upslope flow will increase the next 6 hours.

A fairly strong upper level trough, at least for August, over the
midwest this afternoon will translate eastward.  A period of weak
shortwave ridging over the central ConUS Sunday/Monday will be
followed by dual ua troughs, the more potent will track along the
U.S./Canadian border, the other will translate eastward over the
southwest ConUS and deepen somewhat as it moves over the southern
U.S. Plains Wednesday/Thursday.  This progressive pattern will keep
an upper ridge over the southeastern ConUS, drop a cold front
through the forecast area today, followed by another front next
Thursday, and perhaps another a week from Monday.  Moisture will
remain relatively high over the region due to a steady feed of
mid/upper level moisture streaming around the western periphery of
the ua ridge during this time, and the cold fronts not being strong
enough to abate a steady feed of low level Gulf moisture.

All of the above points to a continuing chance of rain the next
seven days and below normal temperatures, for the most part on both
counts.  The best rain chances will shift to the Upper Trans Pecos
and southwest Texas tonight as the front moves south and upslope
flow increases due to more easterly low level winds.  Most of these
same areas will have low end chance PoPs Sunday with more isolated
convection possible over the rest of the area.  On Monday, rain
chances will rise a little over the Permian Basin as mid level
perturbations impinge upon the area from Mexico around the ua ridge,
and ahead of the next ua trough mentioned above.  PoPs will increase
a bit more Monday night and Tuesday as this same ua trough deepens,
with a few shortwave troughs progged to enhance lift over the area.
Another cold front will drop south in the wake of the trough by
Thursday with more rain chances along and behind it.  Heavy rainfall
and localized flash flooding will be the main threats from showers
and storms for the seven day forecast.  Temperatures will be near
normal Tuesday and Wednesday, but will be 5 to 10 degrees below
normal the rest of the days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  85  68  81 /  10  20  10  50
Carlsbad                       66  85  65  86 /  30  30  20  30
Dryden                         73  87  71  81 /  30  40  40  50
Fort Stockton                  67  84  65  83 /  40  20  20  30
Guadalupe Pass                 61  77  59  80 /  40  40  30  30
Hobbs                          62  80  63  82 /  20  10  10  20
Marfa                          60  79  59  81 /  40  40  30  30
Midland Intl Airport           68  84  67  82 /  10  20  10  40
Odessa                         68  84  67  83 /  10  20  10  30
Wink                           68  87  67  86 /  30  20  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

70/67
Hazardous weather outlook, Aug 20, 2:41 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 20 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
241 PM CDT SAT AUG 20 2016 /141 PM MDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF I-10...WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED
FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER
AREAS SUSCEPTIBLE TO HIGH WATER. WIND GUSTS TO 50 MPH AND FREQUENT
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCES FOR RAIN SUNDAY WILL SHIFT TOWARD THE LOWER
TRANS-PECOS AND THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. AS WITH SATURDAY'S STORMS...THESE TOO WILL BE CAPABLE OF
HEAVY RAINFALL PRODUCING LOCALIZED FLOODING. GUSTY WINDS AND
FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

THUNDERSTORM CHANCES INCREASE OVER WEST TEXAS AND SOUTHEASTERN NEW
MEXICO EARLY NEXT WEEK...WITH THE BEST CHANCES OVER THE EASTERN
PERMIAN BASIN SOUTH TO THE LOWER TRANS-PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 5:59 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT SAT AUG 20 2016

TXZ075-081-082-202330-
TERRELL TX-BIG BEND AREA TX-PECOS TX-
559 PM CDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTHERN
PECOS AND SOUTHWESTERN TERRELL COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LONGFELLOW...OR 12 MILES SOUTHWEST OF SANDERSON...
MOVING SOUTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANDERSON.

LAT...LON 2993 10284 3022 10248 3021 10224 2986 10234
      2984 10237
TIME...MOT...LOC 2259Z 031DEG 18KT 3003 10257

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:26 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves2 hr
Aug 21, 2:15 PM CDTAreal Flood AdvisoryMAFCulberson3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.